Tbilisi Mathematical Journal

On the numerical solution of a fractional population growth model

Betul Hicdurmaz and Emine Can

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, a fractional model for population growth of species within a closed system is considered. A numerical method which is based on the implementation of the fractional Legendre functions with a pseudospectral approach is applied. The aim is to show the effectiveness of fractional Legendre functions for the numerical simulation of fractional models.

Article information

Tbilisi Math. J., Volume 10, Issue 1 (2017), 269-278.

Received: 20 August 2016
Accepted: 31 August 2016
First available in Project Euclid: 26 May 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34A08: Fractional differential equations
Secondary: 65M70: Spectral, collocation and related methods 92D25: Population dynamics (general)

Fractional differential equation population model numerical solution pseudospectral method


Hicdurmaz, Betul; Can, Emine. On the numerical solution of a fractional population growth model. Tbilisi Math. J. 10 (2017), no. 1, 269--278. doi:10.1515/tmj-2017-0016. https://projecteuclid.org/euclid.tbilisi/1527300029

Export citation


  • Scudo F. M., Vito Volterra and theoretical ecology, Theor. Popul. Biol. 2 (1), 1-23, 1971.
  • Small R. D., Population growth in a closed system, in mathematical modelling: Classroom notes in applied mathematics, SIAM, Philadelphia, 1989.
  • Tebeest K. G., Numerical and Analytical solutions of Volterra's population model, SIAM Rev. 39 (3), 484-493, 1997.
  • Khan, N. A., Mahmood, A., Khan, N. A., Ara, A., Analytical study of nonlinear fractional-order integrodifferential equation: revisit Volterra's population model, Int. J. Differ. Equ., 845945, 1-8, 2012.
  • Maleki, M., Kajani, M. T., Numerical approximations for Volterra's population growth model with fractional order via a multi-domain pseudospectral method, Appl. Math. Model., 39, 4300-4308, 2015.
  • Xu, H., Analytical approximations for a population growth model with fractional order, Commun. Nonlinear Sci. Numer. Simulat., 14, 1978-1983, 2009.
  • Momani, S., Qaralleh, R., Numerical approximations and Pade approximants for a fractional population growth model, Appl. Math. Model., 31, 1907-1914, 2007.
  • Dehghan, M., Shahini, M., Rational pseudospectral approximation to the solution of a nonlinear integro-differential equation arising in modeling of the population growth, Appl. Math. Model., 39, 5521-5530, 2015.
  • Jiang, W., Tian, T., Numerical solution of nonlinear Volterra integro-differential equations of fractional order by the reproducing kernel method, Appl. Math. Model., 39, 4871-4876, 2015.
  • Parand, K., Razzaghi, M., Rational Chebyshev tau method for solving Volterra's population model, Appl. Math. Comput., 149, 893-900, 2004.
  • Saadatmandi, A., Dehghan, M., A legendre collocation method for fractional integro-differential equations, J. Vib. Control, 17 (13), 2050-2058, 2011.
  • Rida, S. Z., Yousef, A. M., On the fractional order Rodrigues formula for the Legendre polynomials, Adv. Appl. Math. Sci. 10, 509-518, 2011.
  • Kazem, S., Abbasbandy, S., Kumar, S., Fractional-order Legendre functions for solving fractional-order differential equations, Appl. Math. Model., 37, 5498-5510, 2013.
  • Guo, B. Y., Spectral methods and their applications, World Scientific, River Edge, New Jersey, 1998.
  • Abbasbandy, S., Kazem, S., Alhuthali, M. S., Alsulami, H. H., Application of the operational matrix of fractional order Legendre functions for solving the time-fractional convection-diffusion equation, Appl. Math. Comput. 266, 31-40, 2015.
  • Bhrawy, A. H., Al-Shomrani, M. M., A shifted Legendre spectral method for fractional-order multi-point boundary value problems, Adv Differ Equ-NY, 8, 1-19, 2012.
  • Wazwaz A. M., Analytical approximations and Pade approximants for Volterra's population model, Appl. Math. Comput., 100, 13-25, 1999.
  • Ramezani M., Razzaghi M., Deghgan M., Composite spectral functions for solving Volterra's population model, Cahos Solitons Fract., 34, 588-593, 2007.